Pennsylvania, 2005

Flood in Pennsylvania, March 29, 2005

March 29, 2005 · NWS PHI · 1 event in 1 county or zone

Heavy rain fell across the Poconos during the afternoon and evening of the 28th and caused urban and poor drainage flooding. Runoff from the heavy rain also led to flooding along the Pohopoco Creek the next day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell across the Poconos during the afternoon and evening of the 28th and caused urban and poor drainage flooding. Runoff from the heavy rain also led to flooding along the Pohopoco Creek the next day. The heavy rain also left the region vulnerable to additional heavy rain. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as scattered thunderstorms occurred. The rain ended during the evening of the 28th. Storm totals averaged between two and three inches. Roadway flooding closed Pennsylvania State Route 895 in East Penn Township. The Pohopoco Creek at Parryville was above its 5.5 foot flood stage from 1159 a.m. EST through 952 p.m. EST on the 29th. It crested at 5.55 feet at 1215 p.m. EST. Storm totals included 2.57 inches in Lehighton. The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 29, 11:20 AM EST, 39 minutes earlier.

Area forecast discussion, Mar 29, 11:20 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1120 AM EST TUE MAR 29 2005

.UPDATE...
PESKY OFFSHORE LOW CONTINUES TO AFFECT OUR SENSIBLE WEATHER. RADAR
MOSAIC CONTINUES TO SHOW WRAP AROUND SHOWERS ACROSS OUR NORTHWEST
ZONES AND DRIZZLE ACROSS OUR NORTH JERSEY COASTAL COUNTIES. WITH THE
LIGHT PRECIP EXPECTED INTO THE EARLY AFTERNOON, ZONES WERE ADJUSTED
ACCORDINGLY. MOST OF THE CWA SHOULD SEE PARTIAL CLEARING BY LATE IN
THE DAY. BUFKIT FORECAST SOUNDINGS SUGGEST WIND GUSTS UP TO 20
MPH(MAYBE 25 MPH) THIS AFTERNOON. SURFACE OBSERVATIONS INDICATE
WINDS ARE ALREADY THERE. THUS, HAVE BUMPED UP WITH THE UPDATE.
PRODUCTS ASSOCIATED WITH THE DIGITAL GRIDS(AFM/PFM) ARE OUT. NEW
PICTURES ARE UPLOADING NOW.

THE SMALL CRAFT ADVISORY WAS DROPPED FOR THE LOWER BAY EARLIER THIS
MORNING.

.PHI WATCHES/WARNINGS/ADVISORIES...

PA...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS.
NJ...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS.
DE...SEE FLOOD STATEMENTS FOR CONTINUING FLOOD WARNINGS.
MD...NONE.

MARINE....SMALL CRAFT ADVISORY FOR NJ/DE COASTAL WATERS.

KRUZDLO

&&

.SHORT TERM (TODAY)...

THE UPPER LOW NOW MOVING EAST OFF THE DELMARVA IS QUITE WOUND UP...
WITH A BAND OF PCPN CURVING WWD FM THE ATLANTIC THRU NEW ENGLAND AND
THEN SWD THRU CNTRL PA. OUR FA IS MOSTLY RAIN FREE ATTM...HWVR AN
AREA OF TSTMS PERSISTS NR THE LOW CNTR JUST E OF DELMARVA. EXPECT
THESE WILL AFFECT JUST OUR SRN COASTAL WATERS FOR A FEW HOURS. THE
BAND OF PRECIP TO OUR N AND W IS LIKELY TO GRDLY DSIPT RATHER THAN
MOVE EWD. HWVR WITH ABUNDANT MSTR AND SKIES REMAINING CLDY THIS MRNG
THERE MAY YET BE A STRAY SHOWER SO HAVE KEPT MINAL CHCS FOR PRECIP
IN THE FCST FOR THE AM.  THEN NWLY FLOW SHOULD INCRS LATER TODAY AS
THE LOW SYS MOVES OUT TO SEA...BRING DRIER AIR AND AT LEAST PARTIAL
CLEARING FROM NW TO SE.

ALTHO THE RAIN HAS MOSTLY ENDED...FLOODING PROBLEMS WILL CONTINUE
AND NUMEROUS FLOOD WARNING AND STATEMENTS REMAIN IN EFFECT ATTM.
WHILE SMALLER STREAMS BEGIN TO FALL...THE LARGER RIVERS WILL CONT TO
RISE FOR THE NEXT DAY OR TWO.

&&

.LONG TERM (TONIGHT THROUGH MONDAY)...

CLEARING TREND SHOULD CONTINUE TONIGHT...LEADING TO A PLEASANT DAY
ON WED AS THE SFC AND UPPER LEVEL RIDGE MOVE BY. CD ADVCTN BEHIND
THE CURRENT SYS LOOKS TO BE MINIMAL SO TEMPS FOR WED SHOULD BE AMONG
THE WARMEST SO FAR THIS SPRING.  ON THU...WE ARE FCST TO BE UNDER SW
FLOW ALOFT WITH INCRG CLDNS. HAVE INTRODUCED A MINIMAL CHC OF SHRA
FOR THU AFTN N AND W OF PHL.

FM THU NIGHT THRU SAT WE WILL BE UNDER INCRG INFLUENCE OF THE NEXT
UPPER TROF...WITH RATHER CLOUDY CONDS AND CHC OF SHRAS AS A SFC WARM
FRONT TRIES TO PUSH N ACRS THE MID ATLANTIC AREA. HWVR...E OR SE
FLOW OFF THE COLD ATLANTIC IN SPRINGTIME TENDS TO INHIBIT WRM FTN
ADVANCE. A FAIRLY STG CD FNTL PASSAGE IS FCST SOMETIME SATURDAY...
FOLLOWED BY COOLER WX SUN AND MON.

&&

.AVIATION...
IFR TO LOW IFR CONDITIONS FOR THE CENTRAL AND SOUTHERN TAF SITES
WILL IMPROVE SLOWLY AS THE SURFACE LOW, WHICH IS JUST OFF OF FENWICK
ISLAND DELAWARE EARLY THIS MORNING, PLODS NORTHEAST DURING THIS
MORNING.  IN ANY CASE, CONDITIONS, ESPECIALLY VISIBILITIES, WERE
LOWEST NEAR THE LOW, IMPROVING WITH DISTANCE TO MVFR CEILINGS AND
UNRESTRICTED VISIBILITIES FOR ABE AND RDG. IMPROVEMENT TO MVFR IS
FORECAST FOR THE CENTRAL TAF SITES OF ILG, PHL, PNE, AND TTN TOWARD
OR AROUND SUNRISE, WITH IMPROVEMENT TO VFR AT ALL SITES DURING MID
MORNING. THE WRAP-AROUND PRECIPITATION OVER EASTERN PENNSYLVANIA
SOUTHWARD TO VIRGINIA COULD GET DRAGGED NORTHEASTWARD WITH THE LOW,
BUT MAY TEND TO DIMINISH THIS MORNING AS THE UPPER SUPPORT FADES.

&&

.MARINE...
WE WILL CONTINUE THE SMALL CRAFT ADVISORY ON THE OCEAN AND LOWER
DELAWARE BAY FOR INCREASING NORTHWEST, THEN NORTH, WINDS, AS THE LOW
PULLS AWAY AND THE GRADIENT REASSERTS ITSELF. WE EXPECT GUSTS TO 25
KNOTS, WITH AT LEAST OCCASIONAL GUSTS ON LOWER DELAWARE BAY. AND, OF
COURSE, SEAS ON THE OCEAN WILL REMAIN ELEVATED UNTIL THE NORTHWEST
WINDS CAN KNOCK THEN DOWN SOMEWHAT DURING TODAY. WAVEWATCH INDICATES
SEAS LOWERING BELOW 5 FEET DURING THIS EVENING.

NO FURTHER MINOR TIDAL FLOODING PROBLEMS ARE ANTICIPATED, AS THE
OFFSHORE FLOW SHOULD PUSH WATER OUT OF THE BAYS AND AWAY FORM THE
COAST DURING TODAY. IT IS LIKELY THAT WE REACHED TO AROUND MINOR
TIDAL FLOODING LEVELS OF 6.7 FEET DURING MONDAY EVENINGS HIGH TIDE,
ESPECIALLY FURTHER NORTH ALONG THE NJ COAST, ACCORDING TO NOS WATER
LEVEL MONITORS.

&&

SHORT TERM/LONG TERM...AMC
Hazardous weather outlook, Mar 29, 5:01 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
501 AM EST TUE MAR 29 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-301001-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
501 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NUMEROUS FLOOD WARNINGS ARE IN EFFECT. RAIN HAS MOSTLY ENDED BUT MANY
LARGER STREAMS AND RIVERS WILL CONTINUE TO RISE.

.DAYS TWO THROUGH SEVEN...

ANOTHER PERIOD OF HEAVY RAIN AND/OR THUNDERSTORMS IS POSSIBLE FRIDAY
OR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carbon

When
March 29, 11:59 AM EST to 9:52 PM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439539.